Alert archive / Arizona / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Tucson, AZ

July 23, 20176 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Jul 23, 2017, 10:43 AM MST for 6 counties in Arizona. It took effect at Jul 23, 2017, 12:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 10:43 AM MST (17:43 UTC)
In effect from
Jul 23, 2017, 12:00 PM MST
Expired
Jul 24, 2017, 12:00 AM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 5.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WGUS65 KTWC 231743
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
1043 AM MST Sun Jul 23 2017

AZZ502>515-240700-
/O.NEW.KTWC.FF.A.0004.170723T1900Z-170724T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tohono O'Odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, 
Benson, Willcox, Douglas, Clifton, Safford, Hannagan Meadow, 
Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon,
Mount Lemmon, and Summerhaven
1043 AM MST Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Tucson has issued a

* Flash Flood Watch for a portion of Southeast Arizona, 
  including the following areas, Baboquivari Mountains, Catalina 
  and Rincon Mountains, Chiricahua Mountains, Dragoon and Mule 
  and Huachuca and Santa Rita Mountains, Eastern Cochise County 
  below 5000 feet, Galiuro and Pinaleno Mountains, South Central 
  Pinal County, Southeast Pinal County, Tohono O'Odham Nation, 
  Tucson Metro Area, Upper Gila River Valley, Upper San Pedro 
  River Valley, Upper Santa Cruz River Valley/Altar Valley, and 
  White Mountains of Graham and Greenlee Counties. 

* Through this evening

* Scattered to numerous showers and thunderstorms will be
  developing in a very moist and unstable atmosphere this
  afternoon and evening. The strongest storms will be capable of
  producing between one and two inches of rain in less than one
  hour which could lead to flash flooding. 

* Areas along washes, small streams and drainages plus wildfire
  burn scar areas will be susceptible to flooding. Low water
  crossings and poorly drained roads may become impassable. Rural
  and dirt roads will likely become washed out at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for flash flooding to develop. Monitor forecasts closely and be 
ready to take quick action if Flash Flood Warnings are issued.
If Flash Flooding is observed...act quickly. Turn around and take
another route.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
1 follow-up statement
884 
WGUS65 KTWC 232145
FFATWC

Flood Watch
National Weather Service Tucson AZ
245 PM MST Sun Jul 23 2017

AZZ502>515-240700-
/O.CON.KTWC.FF.A.0004.000000T0000Z-170724T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tohono O'Odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, 
Benson, Willcox, Douglas, Clifton, Safford, Hannagan Meadow, 
Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon,
Mount Lemmon, and Summerhaven
245 PM MST Sun Jul 23 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

The Flash Flood Watch continues for

* A portion of Southeast Arizona, including the following areas, 
  Baboquivari Mountains, Catalina and Rincon Mountains, 
  Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa 
  Rita Mountains, Eastern Cochise County below 5000 feet, 
  Galiuro and Pinaleno Mountains, South Central Pinal County, 
  Southeast Pinal County, Tohono O'Odham Nation, Tucson Metro 
  Area, Upper Gila River Valley, Upper San Pedro River Valley, 
  Upper Santa Cruz River Valley/Altar Valley, and White 
  Mountains of Graham and Greenlee Counties. 

* Until midnight MST tonight

* Scattered to numerous showers and thunderstorms will continue in
  in a very moist and unstable atmosphere through this evening. 
  The strongest storms will be capable of producing between one 
  and two inches of rain in less than one hour which could lead to
  flash flooding. 

* Areas along washes, small streams and drainages plus wildfire 
  burn scar areas will be susceptible to flooding. Low water 
  crossings and poorly drained roads may become impassable. 
  Rural and dirt roads will likely become washed out at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for flash flooding to develop. Monitor forecasts closely and be
ready to take quick action if Flash Flood Warnings are issued. If
Flash Flooding is observed...act quickly. Turn around and take
another route.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 10:25 AM MST, 18 minutes earlier.

Area forecast discussion, Jul 23, 10:25 AM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1025 AM MST Sun Jul 23 2017

.SYNOPSIS...Scattered to numerous thunderstorms will continue
through Monday, mainly during the afternoon and evening hours.
Conditions for thunderstorms will become less favorable by mid week,
before another upswing in activity develops late in the week.

&&

.DISCUSSION...Well the atmosphere continues to be wet with the
morning sounding coming in at 1.92" which sets a daily PW record.
Early morning showers southwest of Tucson continue to diminish under
extensive cloud cover. A few storms have started to pop over the
mountains east and southeast of Tucson. Upper air data and satellite
imagery showed an inverted trof lying over the forecast area mainly
from Tucson south across Sonora MX. Flash flood potential up for
this afternoon and evening from the eastern two-thirds of the
forecast area. After morning coordination call with neighborning
forecast offices, will hoist a flash flood watch for most of the
area for this afternon into late tonight.

Could be another active day on Monday but that is all dependent on
how things transpire today.

&&

.AVIATION....Valid thru 24/12Z.
More of the same, VFR conditions with cloud decks generally 5k-10k
ft AGL with BKN layers above, and surface wind variable in direction
mainly less than 12 kts. SCT TSRA redeveloping after 23/17Z and
likely continuing through the night. Winds vicinity TSRA could gust
40+ kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into Monday with locally heavy rain and
strong winds. Fewer storms are then expected Tuesday through at
least Thursday as somewhat drier air moves over the region.
Temperatures will remain below normal through Tuesday, with near
normal readings the rest of the week. 20-foot winds will remain
below 15 mph with the exception of strong outflow winds in the
vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through this evening for AZZ502>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:06 PM MSTSpecial Weather StatementTWC69 min
Jul 22, 5:21 PM MSTFlash Flood WarningTWCPima114 min
Jul 22, 5:30 PM MSTSevere Thunderstorm WarningTWCPima18 min
Jul 22, 5:46 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Jul 22, 6:13 PM MSTSpecial Weather StatementTWC62 min
Jul 22, 6:17 PM MSTFlash Flood WarningTWCPima88 min
Jul 22, 6:33 PM MSTFlash Flood WarningTWCPima117 min
Jul 22, 7:20 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 22, 8:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 2:46 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz119 min
Jul 23, 2:51 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Jul 23, 3:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 23, 3:02 PM MSTFlash Flood WarningTWCPima118 min
Jul 23, 3:12 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 23, 3:35 PM MSTSpecial Weather StatementTWC40 min
Jul 23, 3:47 PM MSTSpecial Weather StatementTWCGraham58 min
Jul 23, 3:55 PM MSTFlash Flood WarningTWCPima2 hr
Jul 23, 4:10 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Jul 23, 4:18 PM MSTSevere Thunderstorm WarningTWCGraham42 min
Jul 23, 4:23 PM MSTFlash Flood WarningTWCPima112 min
Jul 23, 4:24 PM MSTFlash Flood WarningTWCPinal2 hr
Jul 23, 4:27 PM MSTSevere Thunderstorm WarningTWCPinal34 min
Jul 23, 4:41 PM MSTFlash Flood WarningTWCGraham2 hr
Jul 23, 4:46 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 23, 4:47 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz118 min
Jul 23, 4:59 PM MSTSpecial Weather StatementTWCPinal46 min

Nearby

Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.